Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 20, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 1, 2009, 3:52 PM CDT for Haskell County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 3:52 PM CDT (20:52 UTC)
- Expired
- May 1, 2009, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Haskell County, TX
The radar
The Dyess AFB radar (KDYX), 101 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:15 PM CDT | HAIL 1 | 1 S Rochester, TX | QUARTER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSJT 012052 TORSJT TXC207-012130- /O.NEW.KSJT.TO.W.0020.090501T2052Z-090501T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 352 PM CDT FRI MAY 1 2009 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS... * UNTIL 430 PM CDT * AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES WEST OF OBRIEN...OR 18 MILES NORTHWEST OF HASKELL...MOVING SOUTHEAST AT 10 MPH. HASKELL COUNTY SHERIFFS OFFICE AND AN OFF DUTY NWS EMPLOYEE REPORTED A BRIEF TORNADO WHICH HAS SINCE LIFTED. HOWEVER...THE STORM CONTINUES TO ORGANIZE AND ANOTHER TORNADO MAY DEVELOP AT ANY TIME. * THE TORNADO IS EXPECTED TO BE NEAR... OBRIEN BY 400 PM CDT... ROCHESTER BY 410 PM CDT... WEINERT BY 430 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS. && LAT...LON 3340 9957 3325 9967 3325 9998 3340 9999 TIME...MOT...LOC 2050Z 307DEG 10KT 3336 9990 $$
2 follow-up statements
000 WWUS54 KSJT 012103 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 403 PM CDT FRI MAY 1 2009 TXC207-012130- /O.CON.KSJT.TO.W.0020.000000T0000Z-090501T2130Z/ HASKELL TX- 403 PM CDT FRI MAY 1 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHWESTERN HASKELL COUNTY... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ROCHESTER...OR 13 MILES NORTHWEST OF HASKELL...MOVING SOUTHEAST AT 10 MPH. THE TORNADO WILL BE NEAR... WEINERT BY 430 PM CDT... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3340 9957 3325 9967 3325 9998 3340 9999 TIME...MOT...LOC 2104Z 303DEG 10KT 3330 9987 $$
000 WWUS54 KSJT 012110 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 410 PM CDT FRI MAY 1 2009 TXC207-012130- /O.CON.KSJT.TO.W.0020.000000T0000Z-090501T2130Z/ HASKELL TX- 410 PM CDT FRI MAY 1 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHWESTERN HASKELL COUNTY... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ROCHESTER...OR 14 MILES NORTHWEST OF HASKELL...MOVING SOUTHEAST AT 15 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN HASKELL COUNTY. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3340 9957 3325 9967 3325 9998 3340 9999 TIME...MOT...LOC 2110Z 324DEG 15KT 3329 9991 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 3:27 PM CDT, 25 minutes earlier.
Area forecast discussion, May 1, 3:27 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 327 PM CDT FRI MAY 1 2009 .SHORT TERM... COLD FRONT PUSHING THROUGH OKLAHOMA INTO THE SOUTHERN SECTIONS OF THE PANHANDLE THIS AFTERNOON...AND SHOULD BE PUSHING INTO WEST CENTRAL TEXAS AFTER 00Z. DRYLINE TO THE WEST IS FAIRLY DIFFUSE...WITH MINIMAL CONVERGENCE. VERY UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...AND DO EXPECT STORMS TO DEVELOP LATER THIS AFTERNOON ALONG THE FRONT JUST TO THE NORTH OF THE AREA. AS THE FRONT SLIDES SOUTHEAST...AREA OF CONVECTION WILL EXPAND AND SLIDE SOUTHEAST AS WELL. GIVEN THE MOST LIKELY AREA FOR INITIATION...MOST OF THE CONVECTION LIKELY PASSES NORTH AND EAST OF EVEN THE NORTHERN BIG COUNTRY. BUT WILL SEE SOME DEVELOPMENT BACK SOUTHWEST DOWN THE FRONT EVENTUALLY TO WHERE IT INTERSECTS THE DRYLINE. HAVE INCREASED POP INTO THE CHANCE RANGE FOR THE BIG COUNTRY. SPC SEEMS TO HAVE THE SEVERE ISSUES COVERED WELL...SO WILL NOT REITERATE. FRONT SHOULD GET A CONVECTIVE PUSH OVERNIGHT...BOOSTING IT FARTHER SOUTH INTO WEST CENTRAL TEXAS. NOT SURE HOW FAR IT WILL COME...OR GIVEN THE AMOUNT OF CLOUD COVER LIKELY TOMORROW...HOW UNSTABLE THE AIR MASS WILL BE. BUT DID BOOST POPS SLIGHTLY AND BRING THEM FARTHER SOUTH AS WELL. .LONG TERM... AN UPPER SHORTWAVE TROUGH WILL MOVE THROUGH THE PANHANDLE AREA DURING THE DAY ON SUNDAY...WITH RAINFALL CHANCES INCREASING ALONG AND BEHIND A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE INTERSTATE 10 CORRIDOR. AS THE UPPER TROUGH AXIS MOVES EAST OF THE AREA DURING THE DAY ON SUNDAY...RAIN CHANCES WILL BE ENDING FROM WEST TO EAST...ENDING OVER THE FORECAST AREA BY SUNDAY EVENING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE DEPARTING UPPER LEVEL SYSTEM WITH A REINFORCING SHOT OF COLDER AIR PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF THE AREA. MONDAY MORNING LOWS WILL BE AROUND 50 ACROSS THE AREA WITH AFTERNOON TEMPERATURES WARMING TO THE UPPER 70S TO LOW 80S. AS THE SURFACE HIGH DRIFTS EAST LATE MONDAY...SOUTHERLY WINDS WILL RAISE TUESDAY MORNING LOWS INTO THE 60S...WITH TUESDAY HIGHS BACK INTO THE 80S. THE GFS CONTINUES TO FORM A MID LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS...HAVE ELECTED NOT TO MENTION RAINFALL IN THE ZONES WITH UNCERTAINTY AS TO THE TRACK OF THIS DISTURBANCE... ASSOCIATED BEST DYNAMICS LOOK TO BE EAST OF THE AREA. AS UPPER HIGH PRESSURE BUILDS INTO THE SOUTHWESTERN STATES...TEMPERATURES WILL BE ON THE RISE...WITH UPPER 90S BY THE END OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 63 72 55 67 51 / 20 30 50 30 10 SAN ANGELO 66 79 59 76 52 / 10 20 40 20 10 JUNCTION 69 83 65 78 53 / 10 10 40 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/15
Hazardous weather outlook, May 1, 3:08 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 308 PM CDT FRI MAY 1 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-022015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 308 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE BIG COUNTRY LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT PUSHES INTO THE AREA. VERY LARGE HAIL...PERHAPS UP TO BASEBALL SIZE...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. THE GREATEST RISK AREA WILL BE ALONG AND NORTH OF A ROBY TO ANSON TO BAIRD LINE. THE ENTIRE AREA OF STORMS WILL SLIDE SOUTHEAST LATE TONIGHT ...PERHAPS BRINGING A CHANCE OF SEVERE THUNDERSTORMS TO AREAS FARTHER SOUTH ACROSS THE BIG COUNTRY AND HEARTLAND...INCLUDING SWEETATER...ABILENE...AND BROWNWOOD .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL SAG FARTHER SOUTH INTO WEST CENTRAL TEXAS FOR SATURDAY AND SUNDAY...PRODUCING MORE THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, May 1, 3:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 5 SW OBRIEN 33.38N 99.84W
05/01/2009 HASKELL TX LAW ENFORCEMENT
A BRIEF TORNADO TOUCHDOWN FROM 347PM TO 350PM WAS
REPORTED BY HASKELL COUNTY LAW ENFORCEMENT OFFICIALS.
&&
HGUERRERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:43 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 47 min |
| May 1, 4:14 PM CDT | Tornado Warning | SJT | Haskell | 31 min |
| May 1, 4:42 PM CDT | Tornado Warning | SJT | Haskell | 33 min |
| May 1, 5:11 PM CDT | Tornado Warning | SJT | Haskell | 34 min |
| May 1, 5:33 PM CDT | Tornado Warning | SJT | Haskell, Jones | 27 min |
| May 1, 5:52 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford | 23 min |
| May 1, 6:32 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 29 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.